About Me

My photo
I am a 29 year old woman diagnosed with bipolar disorder type 1 and also suffer from general anxiety and panic attacks. I have only been recently diagnosed but have been ill since I was a teenager. I tend to have mixed-manic episodes, hence the name of my blog. I am a regular guest blogger for Black Dog Tribe. I am not a mental health professional. I am just writing from my own experiences with mental illness. If you wish to use any of my blog content please contact me at lababup@gmail.com. Visit me on twitter @lababup

Friday, 31 January 2014

Olanzapine

Well I have eventually calmed down from my evening bursts of mania. Instead it has been replaced by just straightforward depression the last couple of days. I don’t know why my moods change so rapidly or what mood I am going to wake up to on any given day. It is so confusing and disorientating.

One thing I can almost guarantee is that when I first wake up, I will be pretty zoned out. I have been like this ever since I first started taking olanzapine. This is an anti-psychotic drug used to treat both psychosis and mania. I first went on it two and a half years ago when I had my first major manic episode (technically a mixed episode as it was dysphoric). I was really excitable, agitated, talking lots, teary, paranoid and hearing voices. The drug instantly calmed me down.

Don’t get me wrong, it wasn’t a miracle drug. I was still pretty agitated and suddenly had developed a great interest in drawing. I was also obsessing over a friend, following them online and reading everything I could about their interests. All pretty wired up behaviour. However, I was no longer pacing up and down as much and the best effect of all was on my sleep. I wasn't sleeping until 4am and olanzapine fixed that right away. When I take olanzapine I can guarantee that I will fall asleep 3 hours later and will not wake until the morning.

One downfall of olanzapine is the rapid weight gain. All I craved were carbohydrates and sugar. I never felt full and was always looking for more food. Nothing satisfied my cravings. I put on ten pounds in a couple of months. The biggest problem though is the feeling that it gives you of being really spaced out. You feel a bit disconnected from reality. Sometimes you don’t really feel ‘all there’ and like you have nothing to say. Basically you feel like a bit like a walking zombie.

These kinds of side effects make a lot of people not want to take olanzapine. I completely understand why people would want to not take it and have great sympathy for anyone on olanzapine. The side effects are really shitty. However I still take olanzapine because I think (and I hope) that for me anyway, it takes the edge off the manic episodes when they do happen. 

No comments:

Post a Comment